The Uphill Struggle

IMG_0045
Depressing self-portrait, in acrylic paint, by Wendy Bloom

 

It’s funny how there are times in our lives when we’re depressed, and feel that life can’t get much worse.

Then, it does. Shock and dismay follow closely behind.

I’m in one of those, poor me, life sucks periods of time, that I thought I’d left behind.

I’m always expecting that the difficult issues in my life will get easier to deal with. I forget, or block out that they can actually go in the opposite direction.

Before my Crohn’s disease became active again, about a year ago, I was thinking that life was pretty tough, and yearning for the time when my CFS would magically resolve itself, and I’d be able to live a more active life.

Crohn’s disease, which I’ve mentioned before in other articles, is one of those autoimmune diseases that doctors don’t understand very well. Your body is attacking it’s own cells, like they are invaders. In Crohn’s disease, it’s the intestinal tract that gets hit. In Rheumatoid Arthritis, it’s the joints that are affected. In Lupus, it’s multiple organs that are involved.

My Crohn’s had been in remission for nearly 30 years, before it flared earlier this year. I had gotten very used to not having to cope with major diarrhea, nausea, abdominal pain, excessive fatigue, and other seriously unpleasant symptoms.

I had nearly forgotten how bad things were when the disease was active, before I had abdominal surgery to remove a section of my gut.

Before the disease returned to my poor body, some new medications had been developed.

I’m on one called Humira, that costs ridiculous amounts of money if you aren’t insured. I use an injection pen, every two weeks, to inject the stuff into my more than ample tummy fat.

I’ve been doing this for about 3 months now.

I’ve been so tired, that going out for coffee leaves me feeling like I ran a marathon. I’ve gotten so anxious and paranoid, that I can barely stand myself. My depression level has also worsened significantly.

I had no idea, until yesterday, when I spoke to a nurse that works for Humira, that all of the symptoms I’ve been experiencing are side-effects of the medication!

I’m eating a bit more, not on the toilet 10 times daily, and no longer constantly nauseated. But at what cost?

It’s a relief to know that there is an explanation for the worsening of the fatigue, the depression, and the anxiety. But it’s also a huge bummer.

Their just aren’t many drugs out there that work for Crohn’s disease. Yes, I’ve tried a multiverse of dietary changes, and cleanses, which have generally made me feel worse. Yes, I am seeing an alternative doc, as well.

It seems that the stronger the medication, the more powerful the side-effects. I would have died as a youngster without medical intervention. At many times, on many different levels. So on the one hand I’m thankful to Allopathic doctors, and the type of medicine they practice.

At the same time, I believe that doctors need to inform their patients more fully about possible side-effects of the drugs they prescribe, and not prescribe them with such reckless abandon.

I really don’t know what to do at this point. Needing to sleep most of the day, and thinking about suicide with frequency is definitely not the way to go.

I attempted to get ahold of my GI doc yesterday, having left a message on his assistant’s voicemail. No one ever got back to me. Today they are closed. I am pretty pissed off, among other things.

I’m unmotivated, grouchy, peeved, embittered, and more.

I suppose I’ve just got to keep on hoping that life will improve for me. I know that everyone is dealing with something major, some more so than others.

I just hope this isn’t how the rest of my life is(in addition to the diseases I will most likely  as I age). But it’s not always easy to be hopeful.

This is one of those times.

 

 

1 Comment

  1. Oh Wendy, I’m sorry I’m reading this late as I’m rather behind on things. You have a lot going on, and sometimes that ‘life sucks’ period can come out of nowhere. I learned a while ago not to say ‘things can’t get much worse’ because it’s like silently challenging the universe make things worse!

    I can only imagine how Crohn’s coming back full force to turn your life upside down after 30 odd years would throw you. But it also sounds like the medications themselves have a lot to answer for. So the anxiety and depression, and fatigue too, are likely wrapped up with a bow as side-effects of Humira..? They really should be advising patients to watch out for these things just in case before they start the meds, I totally agree. They should be doing the same across the board with a lot of medications, even the pill. I wonder whether they think ‘if I don’t tell them about the side-effects, they won’t experience them’? Is there a way to off-set the med effects? I don’t know your feelings on it or how possible it is, but maybe an SSRI?

    In the mean time, don’t feel bad for feeling bad. You’re entitled to feel however you feel, no guilt and no pressure to always be hopeful. I’ll hold on to a little hope for you. I do hope you can get some rest and that you have/will hear soon from your GI doc. Please be kind to yourself while you’re feeling so incredibly awful. Sending hugs  ♥ ♥
    Caz xxxx

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s